News, Culture & Society

Eczema sufferer has to vacuum her bed EVERY DAY 

An eczema sufferer sheds so much skin she has to vacuum her bed every day. 

Vivienne Hew, 20, from Dublin, who has suffered from the common skin complaint since she was young, is also afraid to leave her house as people stop and stare at her cracked, oozing and bleeding skin. 

After developing an addiction to the creams she had been prescribed, she has spent the last three years battling topical steroid withdrawal.

Now, Ms Hew, who is unemployed, is prone to agonising flare ups that leave her in such agonising pain she likens showering to being poured in acid.

She said: ‘I experience really intense itching, almost like it’s coming from the bone. Even showering is painful. The water feels like acid.’

An eczema sufferer sheds so much skin she has to vacuum her bed every day

Vivienne Hew has suffered from eczema since she was young (pictured before her flare ups)

Vivienne Hew has suffered from eczema since she was young (pictured before her flare ups)

She has spent the last three years battling topical steroid withdrawal after being addicted

She has spent the last three years battling topical steroid withdrawal after being addicted

TOPICAL STEROID WITHDRAWAL 

Topical steroid withdrawal (TSW), or red skin syndrome, usually arises from the use of steroids to treat skin conditions, such as eczema.

Such steroids are available as gels, lotions, creams or ointments. Some can be purchased over-the-counter, while others require a prescription.

TSW symptoms include red, burning, itchy skin that occurs after stopping steroid application or even between treatments.

It also causes topical steroids to become less effective at clearing the symptoms of the skin condition.

Treatment focuses on itch management, sleep aids and other comfort measures.

It can take years to recover from TSW.

Source: International Topical Steroid Addiction Network

‘I’m scared to open the door to the postman’

Ms Hew said: ‘I can’t work at the moment, and mainly stay home. My mum has to help me do virtually everything.

‘I experience really intense itching, almost like it’s coming from the bone. 

‘I put ice packs on it to soothe it, but nothing seems to help. Even showering is painful. The water feels like acid.’ 

After being diagnosed with eczema as a baby, Ms Hew was prescribed steroid creams. 

Yet, rather than relieving her symptoms, they sparked an angry red rash that spread down her arm ‘like a sleeve.’ 

As well, the creams caused her skin to swell and she began to feel chills as her body struggled to regulate its temperature. 

Ms Hew said: ‘The symptoms were way beyond eczema. My face would swell and burn, and the skin oozed and flaked. 

‘It got to the point where I shed so much, I had to hoover my bed and room every single day.’ 

And Ms Hew’s symptoms are not merely physical. As her skin worsened, she became very anxious about being seen in public.

She said: ‘I still get a lot of anxiety about it. I’m even scared to open the door to the postman. 

‘I rarely look people in the eye when I’m talking to them because I feel so self-conscious. 

‘I’ve never had anyone say anything nasty, but people do stare a lot when I go out. I wish I could tell them that this is something I can’t control.’ 

Ms Hew is prone to agonising flare ups that cause her skin to crack, bleed and ooze

Ms Hew is prone to agonising flare ups that cause her skin to crack, bleed and ooze

In agonising pain, Ms Hew even likens showering to having acid poured all over her body

In agonising pain, Ms Hew even likens showering to having acid poured all over her body

Ms Hew was first prescribed steroid creams after being diagnosed with eczema as a baby

Ms Hew was first prescribed steroid creams after being diagnosed with eczema as a baby

Rather than relieving symptoms, they sparked an angry red rash down her arm 'like a sleeve'

Rather than relieving symptoms, they sparked an angry red rash down her arm ‘like a sleeve’

Not just physical, Ms Hew's symptoms also cause her anxiety about going outside

Not just physical, Ms Hew’s symptoms also cause her anxiety about going outside

‘Topical steroids do more harm than good’  

Concerned that the creams she had been prescribed were doing more harm than good, Ms Hew searched the internet for more information, where she came across the International Topical Steroid Addiction Network.

Such addictions can spark a condition known as topical steroid withdrawal, or red skin syndrome, which causes a person to suffer excruciating flare ups when they try to wean themselves off steroid creams.

Reading through posts Ms Hew became convinced this was what she was suffering from. Then and there, she vowed to give up the creams and, going cold turkey, has not used them in three years.

Though progress has been slow, she has seen some signs of improvement and has vowed to stick with her daily routine of bathing in sea salts, taking a variety of supplements and avoiding tight clothing made of synthetic materials. 

Ms Hew has also become a vegan and given up gluten after worrying her diet was linked to her skin. She also has an Instagram account to reach out to other sufferers. 

She said: ‘It’s comforting to get that support and speak to people who know how I feel. I want others to realise that topical steroids can do more harm than good before it’s too late, so they don’t have to go through what I am.’

Ms Hew came across the International Topical Steroid Addiction Network online

Ms Hew came across the International Topical Steroid Addiction Network online

She discovered steroid addictions can cause flare ups when people wean themselves off

She discovered steroid addictions can cause flare ups when people wean themselves off

Going cold turkey there and then, Ms Hew has not used steroid creams for three years

Going cold turkey there and then, Ms Hew has not used steroid creams for three years

She has seen some improvement, and sticks to a vegan, gluten-free diet to assist her recovery

She has seen some improvement, and sticks to a vegan, gluten-free diet to assist her recovery

Read more at DailyMail.co.uk